West Virginia, 2011

Flooding in West Virginia, September 6 to 7, 2011

September 6 to 7, 2011 · NWS PBZ · 4 events in 3 counties and zones

An upper level trough, centered over the Ohio valley on the Sept 6th absorbed the remnants of Tropical Storm Lee allowing for deep moisture to slowly progress northward through the Mid-Atlantic states. While most of the persistant heavy rain remained to the east, some flooding occurred along the Appalachians in Northern West Virginia, Garrett County Maryland and Fayette County Pennsylvania along…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An upper level trough, centered over the Ohio valley on the Sept 6th absorbed the remnants of Tropical Storm Lee allowing for deep moisture to slowly progress northward through the Mid-Atlantic states. While most of the persistant heavy rain remained to the east, some flooding occurred along the Appalachians in Northern West Virginia, Garrett County Maryland and Fayette County Pennsylvania along a deformation axis from September 6-7.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 6, 12:50 PM EST, 54 minutes earlier.

Area forecast discussion, Sep 6, 12:50 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
150 PM EDT TUE SEP 6 2011

.SYNOPSIS...
RAIN WILL BECOME HEAVY AT TIMES NEAR THE MOUNTAINS INTO WEDNESDAY
AS REMNANTS OF TROPICAL SYSTEM LEE MOVES NORTHWARD ALONG THE COLD
FRONT ALSO STALLED ALONG THE MOUNTAINS. THE REMNANT UPPER LOW FROM
LEE WILL THEN STALL NEAR THE OHIO VALLEY, CONTINUING THE CHANCE OF
SHOWERS INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
HAVE CONTINUED TO MAKE ADJUSTMENTS ON RAIN COVERAGE BASED ON
TRENDS IN RECENT RADAR DATA AND RECENT HRRR AND WRF-NMM, NAM, AND
GFS MODEL OUTPUT. THESE CONTINUE TO SUGGEST THAT THE HEAVY RAIN
THREAT WILL BE OVER THE APPALACHIAN MOUNTAINS AND POINTS EAST,
WHERE FLASH FLOOD WATCHES WILL BE MAINTAINED. EASTERLY FLOW OF
TROPICAL MOISTURE CAN BE EFFICIENTLY LIFTED BY UPPER LEVEL
JETSTREAK DYNAMICS AND OROGRAPHY. FARTHER WEST...THERE CAN BE DRY
BREAKS AT TIMES.

TEMPERATURES THROUGH WEDNESDAY MORNING WILL SHOW SMALL DIURNAL
CHANGE. AS RAIN COVERAGE DECREASES DAYTIME WEDNESDAY, AFTERNOON TEMPERATURES
SHOULD RESPOND BY WARMING SEVERAL DEGREES.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...

ALTHOUGH THE HEAVIEST PRECIP WILL LIKELY HAVE PUSHED NORTHEAST OF
THE AREA BY THURSDAY, THE UPPER LOW WILL STILL BE MEANDERING IN
THE OHIO VALLEY. THIS WILL LEAD TO CONTINUED SHOWERS WITH MOSTLY
CLOUDY SKIES ON THURSDAY. CLOUD COVERAGE THROUGHOUT THIS PERIOD
WILL LIMIT TEMPERATURES, WHICH WILL BE 5 TO 10 DEGREES BELOW
NORMAL FOR HIGHS. OVERNIGHT LOWS WILL BE NEAR SEASONAL VALUES.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
MAINTAINED A CHANCE OF SHOWERS THIS PERIOD PER HPC GUIDANCE THAT
PREFERRED RECENT ECMWF MODEL OUTPUT. THIS MODEL OUTPUT SHOWED
CONDITIONS CONTINUING TO BE FAVORABLE FOR CLOUDS AND SHOWERS WITH AN
UPPER LEVEL TROUGH STILL NEAR THE OHIO AND TENNESSEE VALLEYS THIS
WEEKEND WITH A LOW-LEVEL EASTERLY FLOW OF TROPICAL ATLANTIC MOISTURE
UNDERNEATH.

FORECASTED TEMPERATURES TO BE NEAR OR SLIGHTLY COOLER THAN NORMAL
USING BLEND OF RECENT NAEFS AND GFS MOS.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
CONDITIONS ARE EXPECTED TO REMAIN LOW MVFR THROUGH THE AFTERNOON.
WESTERN EDGE OF RAIN SHIELD IN ASSOCIATION WITH TROPICAL STORM LEE
REMNANTS WILL BE ALONG A LINE FROM ZZV-AGC-DUJ...WITH ANY LOCATION
SOUTHEAST OF THE LINE LIKELY KEEPING RAIN FOR THE REST OF THE DAY.
RAIN WILL CONTINUE TONIGHT...WITH HEAVIEST RAIN FALLING EAST OF A
LINE FROM DUJ-AGC-MGW. EXPECT THAT CIGS WILL DROP TO IFR AT MOST
TERMINALS...WITH LIFR POSSIBLE WHERE HEAVIEST RAIN OCCURS. A BIT OF
UNCERTAINTY WITH FORECAST FOR WEDNESDAY MORNING...WITH POSSIBILITY
THAT TWO AREAS OF RAIN WILL SPLIT THE FORECAST AREA TO THE WEST AND
EAST. MVFR RESTRICTIONS WOULD LIKELY REMAIN EVEN IF RAIN CAME TO AN
END.

OUTLOOK /THURSDAY THROUGH SUNDAY/...
EXPECT PERIODS OF RAIN WITH RESTRICTIONS TO CONTINUE INTO THE
WEEKEND AS AN UPPER LEVEL TROUGH REMAINS OVER THE OHIO AND TENNESSEE
VALLEYS WITH A LOW-LEVEL EASTERLY FLOW OF TROPICAL ATLANTIC MOISTURE
UNDERNEATH.

&&

.HYDROLOGY...
BASIN AVERAGE RAINFALL FOR REMAINS OF TROPICAL STORM LEE IS FORECAST
TO RANGE FROM 0.75 TO 1.75 INCHES ACROSS EASTERN OHIO THROUGH 8AM
THURSDAY MORNING. ACROSS THE REMAINDER OF THE REGION...BASIN AVERAGE
RAINFALL IS EXPECTED IN THE 1.00 TO NEARLY 4.00 INCH RANGE.

DISTRICT RIVERS ARE ARE EXPECTED TO RISE SHARPLY WITH MANY LOCATIONS
REACHING ALERT STAGES.

A FLOOD WATCH IS IN EFFECT FOR...
.   MONONGAHELA RIVER AT ELIZABETH AND CHARLEROI
.   YOUGHIOGHENY RIVER AT CONNELLSVILLE AND SUTERSVILLE
.   CONEMAUGH RIVER AT SEWARD

A FLOOD ADVISORY REMAINS IN EFFECT FOR...
.   THE MONONGAHELA RIVER PARKING WHARF THROUGH FRIDAY WITH A
    FORECASTED CREST OF 21.8 FEET.

&&

.CLIMATE...
BELOW IS A LISTING OF RECORD DAILY RAINFALL AT THE PITTSBURGH
INTERNATIONAL AIRPORT.

SEPT. 7- 1.95 (1990)
SEPT. 8- 3.60 (2004, HURRICANE FRANCES)
SEPT. 9- 1.77 (1911)

THE RECORD FOR MOST RAINFALL FOR ONE DAY RAINFALL IN PITTSBURGH WAS
ON SEPTEMBER 17TH, 2004. 5.95 INCHES FELL THAT DAY WITH THE REMNANTS
OF HURRICANE IVAN.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR MDZ001.
OH...NONE.
PA...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR PAZ016-023-031-
     073>076.
WV...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR WVZ012-021>023-
     041.

&&
Hazardous weather outlook, Sep 6, 10:48 AM EST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1148 AM EDT TUE SEP 6 2011

MDZ001-PAZ016-023-031-073>076-WVZ012-021>023-041-071600-
GARRETT-JEFFERSON PA-INDIANA-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
1148 AM EDT TUE SEP 6 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SMALL STREAMS AND POOR DRAINAGE AREAS CAN BE AFFECTED BY FLASH
FLOODING THIS AFTERNOON AND TONIGHT WHERE RAIN AMOUNTS TOTAL OVER
3 INCHES.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SMALL STREAMS AND POOR DRAINAGE AREAS CAN BE AFFECTED BY FLASH
FLOODING WEDNESDAY WHERE RAIN AMOUNTS TOTAL OVER 3 INCHES.

LARGER RIVERS FLOWING OUT OF THE MOUNTAINS MAY BE AFFECTED BY FLOODING
LATE WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020-022-
WVZ001>004-071600-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ARMSTRONG-HANCOCK-BROOKE-OHIO-
MARSHALL-
1148 AM EDT TUE SEP 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOCALIZED HEAVY RAINFALL IS POSSIBLE WITH THE REMNANTS OF TROPICAL
DEPRESSION LEE...ESPECIALLY THIS EVENING THROUGH WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LOCALIZED HEAVY RAINFALL IS POSSIBLE WITH THE REMNANTS OF TROPICAL
DEPRESSION LEE WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ021-029-071600-
ALLEGHENY-WASHINGTON-
1148 AM EDT TUE SEP 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOCALIZED HEAVY RAINFALL IS POSSIBLE WITH THE REMNANTS OF TROPICAL
DEPRESSION LEE...ESPECIALLY THIS EVENING THROUGH WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LOCALIZED HEAVY RAINFALL IS POSSIBLE WITH THE REMNANTS OF TROPICAL
DEPRESSION LEE WEDNESDAY MORNING. THE MONONGAHELA RIVER, MAY BE
AFFECTED BY FLOODING LATE WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 6, 7:56 AM EST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
856 AM EDT TUE SEP 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HEAVY RAIN       FARMINGTON              39.81N  79.57W
09/06/2011  M2.20 INCH       FAYETTE            PA   TRAINED SPOTTER

            STORM TOTAL...1.25 INCHES IN THE LAST 24 HOURS

&&

EVENT NUMBER PBZ1101141

098
Local storm report, Sep 6, 7:57 AM EST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
857 AM EDT TUE SEP 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 AM     HEAVY RAIN       TERRA ALTA              39.44N  79.54W
09/06/2011  M2.68 INCH       PRESTON            WV   CO-OP OBSERVER

            STORM TOTAL. 1.5 INCHES IN THE LAST 24 HOURS.

&&

EVENT NUMBER PBZ1101142

098

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Monongalia

When
September 6, 1:44 PM EST to September 7, 5:30 AM EST
Where
Monongalia County, 0.87 mi NE of Laurel Pt to 1.13 mi ESE of Ringgold
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.629, -79.989

Emergency management reports of flooding along Dents Run Road, Kingwood Pike and several roads in the city of Morgantown.

Flood, Preston

When
September 6, 7:55 PM EST to September 7, 4:00 AM EST
Where
Preston County, Masontown to 0.55 mi E of Masontown
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
39.550, -79.800

State official reports that McKinney Road is flooded.

Flood, Tucker

When
September 6, 7:58 PM EST to September 7, 4:00 AM EST
Where
Tucker County, 0.69 mi N of Hendricks to 1.24 mi SE of Hendricks
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
39.080, -79.630

State official reports that River Street, south of Hendricks, is flooded.

Flood, Tucker

When
September 6, 7:58 PM EST to September 7, 4:00 AM EST
Where
Tucker County, 1.25 mi SW of Canaan Hgts to 1.42 mi NNW of Buena
Cause
Heavy Rain
Property damage
$2,000
Reported by
State Official
Coordinates
39.087, -79.447

State official reports that water is covering parts of Route 32.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346547, 346555, 346567, 346569.